Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2000, 10:01 AM CDT for Cerro Gordo County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2000, 10:01 AM CDT (15:01 UTC)
- Expired
- May 17, 2000, 10:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS53 KDMX 171502 SVRDSM IAC033-171530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1001 AM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1030 AM CDT * AT 1001 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTH OF CLEAR LAKE...OR ABOUT 8 MILES WEST OF MASON CITY...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHWEST OF MASON CITY AROUND 1010 AM CDT NEAR PLYMOUTH AROUND 1020 AM CDT A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF AN INCH AND WINDS IN EXCESS OF 58 MPH. LAT...LON 4325 9350 4306 9351 4305 9303 4326 9304 JOHNSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 AM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, May 17, 2:55 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CDT WED MAY 17 2000 1-2 DAY... MAIN FORECAST PROBLEM WILL BE TIMING AND LOCATION OF CONVECTION. WARM FRONT NOSING INTO NORTHEAST KANSAS AT 200 AM WILL CONTINUE TO LIFT NORTHEAST TODAY. WIND PROFILER AT FAIRBURY SHOWING INCREASING 850 MB WINDS...JET REDEVELOPING AND PUSHING INTO SOUTHEAST NEBRASKA. PLENTY OF MOISTURE AND ELEVATED INSTABILITY FOR TSRA TO DEVELOP OVER THE SOUTHEAST THIRD OF NEBRASKA THIS MORNING AND THE MOVE SOUTHEAST ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IOWA. WARM FRONT SHOULD MOVE UP INTO THE SOUTHERN HALF OF THE STATE THIS AFTERNOON. ELEVATED INSTABILITY TO INCREASE THIS AFTERNOON ALONG THE WARM FRONTAL BOUNDARY WITH CAPE VALUES AROUND 2000 J/KG WITH A WEAK CAPE. THINKING WARM FRONTAL BOUNDARY TO BE FOCUS FOR AFTERNOON AND EVENING CONVECTION. MAIN SEVERE WEATHER THREAT HAIL...APPEARS TO BE FOCUSED ALONG THE WARM FRONT AND INTO SOUTHERN PORTIONS OF THE DES MOINES FORECAST AREA. HELICITY VALUES APPROACH 300 UNITS FROM CARROLL TO LAMONI WEST WARDED WERE ISOLATED THREAT OF TORNADOES WILL EXIST. BY THIS EVENING THE WARM FRONT WILL RUN ROUGHLY FROM A MOLINE TO DES MOINES TO JUST NORTH OF OMAHA LINE AND THEN GRADUALLY LIFT NORTHWARD TO AROUND AMES BY MORNING. THE HEAVY RAIN THREAT WILL EITHER BE ALONG THE WARM FRONT OR JUST TO THE NORTH. DUE TO THE SLOW MOVING NATURE OF THE WARM FRONT THUNDERSTORMS COULD PRODUCE LOCALIZED HEAVY RAINS AND POSSIBLE FLASH FLOODING...HOWEVER WITH THE DRY GROUND STREAM RISES MAY HAVE SLOW RESPONSES. THE DRY SLOT PUSHES INTO THE SOUTHERN PART OF THE STATE BY THURSDAY MORNING WHICH WILL DIMINISH THE HEAVY RAIN THREAT. THURSDAY RAIN SHOULD DIMINISH ACROSS THE NORTH HALF OF THE STATE. THE UPPER LOW IS FORECAST TO MOVE ROUGHLY ALONG THE MISSOURI/IOWA BORDER BY THURSDAY AFTERNOON...WITH THE COLD CORE ALOFT AND DEFORMATION ZONE SETTING UP TO THE NORTH OF THE LOW...THE THREAT OF HEAVY RAIN WILL RUN ROUGHLY FROM I-80 SOUTH LATE THURSDAY AFTERNOON THROUGH MIDNIGHT BEFORE DIMINISHING AS THE SYSTEM SHIFTS EAST OF THE AREA. EXTENDED... DAY 3...A CHANCE OF MORNING SHOWERS...THEN DRYING. .DSM...NONE TC
In the hours before
Special weather statement, May 17, 6:17 AM CDT, 3 hours 44 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 617 AM CDT WED MAY 17 2000 HAZARD--PERIODS OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON. THIS MORNING SOME STORMS MAY BE SEVERE WITH HAIL FROM THREE QUARTERS OF AN INCH TO 1 INCH. THIS AFTERNOON AND EVENING PERIODS...THUNDERSTORMS WITH HAIL UP TO AN INCH AND A HALF WITH HEAVY RAIN...STRONG WINDS AND ISOLATED TORNADOES. AREA OF CONCERN--THIS MORNING SOUTH OF HIGHWAY 30. THIS AFTERNOON ALL OF THE DES MOINES FORECAST AREA WITH THE THREAT OF ISOLATED TORNADOES PRIMARILY SOUTH OF INTERSTATE 80 AND WEST OF INTERSTATE 35. TIMING DETAILS--THIS MORNING AND AGAIN THIS AFTERNOON AFTER 2 PM. METEOROLOGICAL COMMENTS--STRONG LOW PRESSURE SYSTEM OVER EASTERN COLORADO WILL CONTINUE TO TRANSPORT MOIST UNSTABLE AIR INTO THE AREA. A WARM FRONT EXTENDS EAST FROM THE LOW ACROSS NORTHERN KANSAS INTO WESTERN MISSOURI. THE LOW LEVEL JET WAS PUSHING INTO SOUTHERN IOWA THIS MORNING AIDING IN THUNDERSTORM DEVELOPMENT. THUNDERSTORM WILL CONTINUE TO DEVELOP THIS MORNING ACROSS PORTIONS OF SOUTHERN IOWA AND WILL TRACK TO THE EAST AT 35 TO 40 MPH. DUE TO LIMITED INSTABILITY THUNDERSTORMS THIS MORNING HAVE THE POTENTIAL OF PRODUCING SEVERE HAIL TO THREE QUARTERS OF AN INCH. THE LOW LEVEL JET WILL WEAKEN LATER THIS MORNING BETWEEN 800 AM AND 1000 AM THUS REDUCING THE THUNDERSTORM POTENTIAL. THIS AFTERNOON THE WARM FRONT WILL MOVE INTO SOUTHWEST SECTIONS OF THE STATE. THE LOW LEVEL WIND FIELD IS FORECAST TO INCREASE THIS AFTERNOON AND EARLY EVENING THUS INCREASING THE LOW LEVEL SHEAR OVER THE SOUTHWESTERN PART OF THE DES MOINES FORECAST AREA. INSTABILITY AND MOISTURE WILL HAVE INCREASED AS WELL WHICH WILL AID THE INCREASING THREAT OF SEVERE WEATHER...ESPECIALLY FOR THUNDERSTORMS THAT MAY INTERSECT THE WARM FRONT. THE THREAT OF SEVERE WEATHER COULD POTENTIAL LAST THROUGH MIDNIGHT TONIGHT BEFORE DIMINISHING. THERE IS ALSO THE THREAT THIS EVENING OF THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN AND THE POSSIBILITY OF FLASH FLOODING ALONG STREAMS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED. COUNTY EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP ABREAST OF LATER STATEMENTS AND FORECASTS AS THIS STORM SYSTEM UNFOLDS.
Special weather statement, May 17, 8:45 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 845 AM CDT WED MAY 17 2000 HAZARD--ISOLATED THUNDERSTORMS THIS MORNING WITH SMALL HAIL. FOR THIS AFTERNOON AND EVENING...THUNDERSTORMS...A FEW WITH HAIL UP TO AN INCH AND A HALF...HEAVY RAIN...STRONG WINDS. AREA OF CONCERN--THIS MORNING MAINLY NORTHEAST OF A LINE FROM STORM LAKE TO DES MOINES TO CENTERVILLE. FOR THIS AFTERNOON ALL OF THE DES MOINES FORECAST AREA WITH THE MAIN THREAT SOUTH OF HIGHWAY 20 AND WEST OF INTERSTATE 35. TIMING DETAILS--THIS MORNING AND AGAIN LATE THIS AFTERNOON. METEOROLOGICAL COMMENTS--A STRONG LOW PRESSURE SYSTEM OVER EASTERN COLORADO WILL TRANSPORT UNSTABLE AIR INTO THE AREA. A WARM FRONT EXTENDS EAST FROM THE LOW ACROSS NORTHERN KANSAS INTO WESTERN MISSOURI. LOW LEVEL WINDS WILL TRANSPORT MOISTURE WELL NORTH OF THE FRONT AIDING IN ISOLATED THUNDERSTORM DEVELOPMENT THROUGH THE MORNING. A PAUSE IN THE THUNDERSTORM ACTIVITY IS EXPECTED EARLY IN THE AFTERNOON. BY LATE THIS AFTERNOON THE WARM FRONT WILL MOVE INTO WEST AND SOUTHWEST SECTIONS OF THE STATE. INSTABILITY AND MOISTURE SHOULD CONTINUE TO INCREASE DURING THE DAY. WHEN COMBINED WITH INCREASING WIND SHEAR...INGREDIENTS WILL BE IN PLACE FOR SEVERE WEATHER. MOST OF THE ACTIVITY IS EXPECTED BETWEEN 600 PM AND MIDNIGHT...SINCE A WARM CAP OF AIR AT MID LEVELS OF THE ATMOSPHERE WILL LIKELY SLOW THE REDEVELOPMENT OF THUNDERSTORMS. THERE MAY BE A VERY SMALL THREAT OF TORNADOES NEAR THE WARM FRONT TO THE WEST OF I-80 LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED. COUNTY EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP ABREAST OF LATER STATEMENTS AND FORECASTS AS THIS STORM SYSTEM UNFOLDS.
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.